Safety

First lawsuit says Ozempic and Mounjaro caused stomach paralysis

The lawsuit alleges labels never name stomach paralysis as a risk, while the FDA says it is unclear whether GLP-1 drugs actually cause the condition.

By the Semaglutides news desk··OzempicMounjaro
First lawsuit says Ozempic and Mounjaro caused stomach paralysis
Image: nbcnews.com

Novo Nordisk and Eli Lilly are accused in a lawsuit of failing to warn patients that their diabetes drugs Ozempic (semaglutide) and Mounjaro (tirzepatide) can cause gastroparesis, the condition also called stomach paralysis [1]. The 26-page complaint was filed Wednesday, Aug. 2, 2023, on behalf of a Louisiana woman and is the first to allege that the medicines cause gastrointestinal injuries [1].

The plaintiff, Jaclyn Bjorklund, 44, says the drugs left her "severely injured" [1]. She was diagnosed with Type 2 diabetes in 2017, took Ozempic for more than a year, then switched to Mounjaro [1][2]. According to the filing, she suffered "severe vomiting, stomach pain, gastrointestinal burning" and was hospitalized for stomach problems on "several" occasions [2]. The suit says she vomited so much that some of her teeth fell out [2]. Her lawyer, Paul Pennock of the firm Morgan & Morgan in Orlando, Florida, told reporters she also had vomiting that would not stop [1].

Gastroparesis is a condition in which food moves too slowly, or stops moving, from the stomach into the small intestine; it is sometimes called delayed gastric emptying [1]. Diabetes is one of its more common causes, and infections or certain medicines, including narcotics and antidepressants, can also bring it on [1].

The complaint says the drugs can also cause gastroenteritis, or stomach inflammation, and that neither condition appears in the label warnings [2]. It does not state whether Bjorklund herself was diagnosed with either one [2]. She is asking for damages covering past and future pain and suffering, medical costs, attorney fees and court costs [2].

Neither Ozempic's nor Mounjaro's prescribing information names gastroparesis. Both labels do list "delays gastric emptying," an effect that can change how the body absorbs other medicines [1]. Nausea, belly pain and vomiting are listed as possible side effects and were documented in clinical trials [1]. The drugs belong to the GLP-1 agonist class, used to manage blood sugar in Type 2 diabetes and prescribed off-label for weight loss [1]. They work in part by holding food in the stomach longer, which helps people feel full [1].

Pennock said roughly 400 people have contacted his firm claiming gastrointestinal injuries from the medicines, and that he expects the total to reach "thousands" [1].

The Food and Drug Administration declined to comment on the case. Agency spokesperson Chanapa Tantibanchachai said it is unclear whether the GLP-1 medications contribute to gastroparesis [1]. Novo Nordisk said it had not seen the complaint as of Wednesday morning. Spokesperson Natalia Salomao noted that gastroparesis is a known risk for people with diabetes, said "patient safety is of utmost importance to Novo Nordisk," and added that the company recommends using the medicines for their approved indications and with a health care professional's supervision [1]. Novo later said stomach and intestinal reactions are well-known side effects of the class, and that "for semaglutide, the majority of GI side effects are mild to moderate in severity and of short duration" [2]. The company said semaglutide has more than 9.5 million patient years of exposure, and that GLP-1 drugs have been on the market 15 years for Type 2 diabetes and eight years for obesity. It listed obesity, viral infections and nervous system disorders as gastroparesis risk factors, and said women are more susceptible [2].

Eli Lilly did not immediately respond to a request for comment from NBC News [1]. A Lilly spokesperson told FiercePharma that the company "actively engage[s] in monitoring, evaluating and reporting safety information for all of our medicines" [2].

Why it matters for patients

A lawsuit contains allegations, not findings. No court or regulator has concluded that Ozempic or Mounjaro caused Bjorklund's injuries, and the FDA has not determined that these drugs cause gastroparesis [1]. Both labels already disclose delayed gastric emptying and list gastrointestinal reactions, so the disagreement described in the filing is about whether the specific term gastroparesis belongs on the label, not about whether the drugs affect the stomach at all [1][2].

Regulators are examining other GLP-1 safety questions at the same time. The European Medicines Agency said last month it would review Novo's Ozempic and Saxenda over two reports of users having suicidal thoughts, and the U.K.'s drug regulator opened a parallel review [2].

What happens next

No hearing date, trial schedule or ruling in the Bjorklund case has been reported, and neither company has filed a public response described in these reports [1][2]. The 400 figure reflects what one attorney says his firm has heard; the "thousands" is his expectation, not a confirmed number [1]. Whether the FDA will change gastroparesis labeling has not been announced [1].

Images from the sources

First lawsuit says Ozempic and Mounjaro caused stomach paralysis
nbcnews.com
First lawsuit says Ozempic and Mounjaro caused stomach paralysis
fiercepharma.com

Sources

  1. https://www.nbcnews.com/health/health-news/makers-ozempic-mounjaro-sued-stomach-paralysis-claims-rcna97819
  2. https://www.fiercepharma.com/pharma/novo-nordisk-eli-lilly-slapped-lawsuit-user-ozempic-and-mounjaro

Semaglutides.org provides information only, not medical advice. Talk to a licensed provider about your own care before making changes. Some telehealth links are affiliate links and are labeled where they appear.